B12...symptom or diagnosis?

I am 50 year old female, numbness and tingling from mid-shin to toes. Post gastric by-pass 2004, with 175 pound weight loss and faithful about taking my vitamins. I've been falling and have trouble judging if I'm walking on uneven pavement because I can't feel the difference under my feet.

I suffer from sever migraines that I take Topamax for, and when I get them very bad the fatigue hits me like a ton of bricks.

That all being said, all of my blood work and scans as well as EMG are inconclusive except for B12 had dropped from mid 600's down to low 200's.

I received injections daily for 5 days, then weekly for 3 weeks, now I will receive monthly for 3 months.

But I still don't feel any different and my legs are still very weak and numb.

4 Replies

oldestnewest
  • It can take up to 6 months for people to notice the benefits of the shots.

    Do you notice any differences at all after you have the shots? Certainly worth keeping a diary.

    Some people also create antibodies to the mechanism that transports B12 to cells when B12 levels are high so if the effects are short lived that could be a factor - but would be early to tell right now.

    Given that you had gastric by-pass surgery the likelihood is that you have an absorption problem as if it affected the ileum then the mechanism that the body uses to absorb B12 will have been compromised. That means you should be on shots for life - though there might be some battles over frequency.

    Not sure where you are based and hence what form of B12 you are receiving - sounds like it is probably cyanocobalamin - there are different forms. People find that different forms work better for them with different symptoms. A lot of people find that methyl cobalamin works best for them with neurological symptoms though that is far from always being the case - may also be worth looking into adenosylcobalamin if you continue to experience no improvement - these forms are much closer to the active forms used by the body so require less processing so if there is a problem outside the absorption bit of the process as well as there it can help to look at different forms.

    Also, worth making sure that the doctor keeps an eye on your folate levels as your body needs folate and B12 and if you have been deficient in B12 and suddenly get a lot it can run out of folate which leaves you back at square one.

    Sorry to hear about the migraines - I get them as well - for me running helps a bit (difficult with a B12D and all that fatigue) but I also find that they get a lot worse - and for me that means I get really bad gut spasms as well as the headaches etc - unless I'm also supplementing some B6 ... my theory is that I get through a lot of folate and the body ends up converting B6 to folate to compensate leaving me deficient in B6. However, you really do need to be careful about supplementing B6 as too much over a long period of time can cause neurological damage - something that you really don't want.

    Unfortunately there is also a possibility that some of the nerve damage that you have suffered has been left too long and become irreversible - but that's something that only time will tell. I have a few symptoms that don't seem to go away whatever I do but with others its just a case of keeping my B12 topped up or they start to come back

  • I hope you find some improvement! I am having cyanocobalamin shots from my dr with negligible nerve improvement. My symptoms sound similar to yours. My numbness has been a year at least.

    Methylcobalamin gave me temporary sensation improvement but way too many side effects. Symptoms seemed to return even worse after the methyl wore off.

    For the past three days I've been taking crumbs of hydroxocobalamin under the tongue throughout the day every time I start to feel weak and I can feel my feet again. I take about 1/6 of a 2000mcg sublingual at a time, 2-3x a day.

    I'm also taking alpha lipoic acid, not sure if it's made a difference.

    Perhaps you may wish to try other forms, other doses, other timing? Also do your medications deplete b12?

  • Hi,

    Helpful links/books

    pernicious-anaemia-society....

    b12d.org

    b12deficiency.info/

    b12awareness.org/

    Could it Be B12 by Sally Pacholok

    Pernicious Anaemia; The forgotten Disease by Martyn Hooper

    Living with Pernicious Anaemia by Martyn Hooper

    "B12 had dropped from mid 600's down to low 200's."

    Lots of people can be symptomatic for B12 deficiency even at "normal" levels

  • I can't add anything to what the marvellous Gambit62 has written. I self-inject with Methylcobalamin every week,and am much improved---numbness gone in my feet,just left with burning sensation, which I can cope with. But now I pay greater attention to my diet. I supplement with minerals and vitamins. Also take a water-based probiotic, as digestive problems came with P.A. I do hope that you will eventually see some improvement. You have friends here who will be ready with advice. All the very best to you.

You may also like...